Exploring Causes of and Treatments for Neuropathy in Cancer Patients
By Zach Bohannan and Bryan Tutt
Among the most troubling side effects of cancer treatment in some patients is chronic chemotherapy neuropathy syndrome, in which tingling, numbness, and pain in the hands and feet persist long after the completion of treatment.
Researchers at The University of Texas MD Anderson Cancer Center are conducting clinical and preclinical studies to explore the specific causes of and treatments for this debilitating syndrome.
Charles Cleeland, Ph.D., a professor in and chair of the Department of Symptom Research at MD Anderson, said, “If we can understand the mechanism underlying this pain, we may be able to replace the opioid drugs used for its treatment with more targeted therapies.”
The scope of the problem
Chronic chemotherapy neuropathy syndrome is defined as neuropathy that persists at least 3 months after the completion of therapy. “So far, our studies have only followed patients for 1 year after treatment, but chronic neuropathy can be permanent,” said Patrick Dougherty, Ph.D., a professor in the Department of Pain Medicine.
Dr. Dougherty said his department’s prospective studies have shown that 60% of patients undergoing chemotherapy develop at least some tingling and numbness during their first 3 rounds of treatment. Of those 60%, about half develop pain as well, and about half of these develop persistent pain. “So around 15% of patients undergoing chemotherapy will have chronic pain,” he said.
Taxanes, platinum drugs, and proteasome inhibitors are the agents most likely to cause chronic neuropathy, and they all cause similar neuropathy. Dr. Dougherty said patients describe the pain as an intense burning sensation in the fingers and toes that decreases to numbness or tingling in the palms of the hands and soles of the feet and stops at the wrists and ankles.
Neuropathy of the hands and feet may also be accompanied by carotenosis of the nail beds, split nails, clubbing of the fingers or toes, or even gangrene. Patients with chronic neuropathy tend to have subnormal skin temperatures (about 30°C) in the painful areas. “This suggests there might be a microvascular component to the pain,” Dr. Dougherty said.
Skin temperature is one of many measures being taken at baseline, during therapy, and after completion of therapy in prospective studies to characterize the psychophysical properties of neuropathy. Other assessments include patient questionnaires, manual dexterity tests, and quantitative sensory testing (QST).
QST is used to assess which types of nerve fibers are affected by neuropathy. Von Frey filaments of varying thickness are used to assess the patient’s sense of touch, a reduction in which would indicate damage to Ab nerve fibers. Blunted needles and weights are used to measure changes in the patient’s ability to sense sharp pain, which would indicate damage to Aδ fibers. And measurements of the patient’s ability to sense heat or cold assess damage to C fibers.
QST findings have shown a relationship between chronic, cancer-related pain and changes in nerve function. “Patients with chronic pain in the hands and feet also have impaired nerve function that results in a sensory loss,” Dr. Dougherty said. To further understand this relationship, prospective studies have been done on skin biopsy samples taken before, during, and after cancer treatment. These biopsies revealed a loss of nerve fibers in the epidermis in the areas where patients experienced neuropathy.
Dr. Dougherty said that these studies have also found varying quantities of nerve fibers in baseline samples. “Not only do folks walk in with different baseline nerve counts, but the disease process itself seems to drive neuropathy,” he said. Patients who have low nerve fiber counts before therapy tend to have neuropathy during and after treatment, and studies are being planned to determine the predictive value of nerve fiber counts. “It’s intriguing that we may be able to prospectively determine who is at risk for neuropathy by counting these nerve fibers,” Dr. Dougherty said.
In preclinical studies, researchers are attempting to identify the specific drivers of fiber loss. “My suspicion is that there is an inflammatory response in the dorsal root ganglion that changes the behavior of the fibers—it’s not so much that they retract their endings as they fail to re-extend their endings when new layers of skin are formed,” Dr. Dougherty said. “We’ve seen that the interactions between neurons in the dorsal root ganglion change during chemotherapy. We’re still trying to understand whether this is related to the failure to re-extend nerve fibers.”
The standard treatments for chronic neuropathy include physical and occupational therapy, analgesic creams, non-steroidal antiinflammatory drugs, and opioids such as morphine, oxycodone, and fentanyl. Although these alleviate symptoms to some degree, no treatment is currently known to reverse or prevent neuropathy.
Ongoing clinical studies at MD Anderson are testing the use of minocycline to protect nerve fibers during chemotherapy, radiation therapy, or both. According to Dr. Dougherty, MD Anderson is the only institution studying minocycline, but other institutions are studying antioxidants and other compounds that target the inflammation process in different ways to mitigate the side effects of chemotherapy.
Besides neuropathy, inflammation is known to be involved in other symptoms such as depression and fatigue. Therefore, research into the causes of and treatment for one symptom could shed light on other symptoms of cancer and its treatment.
“We know how to treat some symptoms, but the goal of symptom researchers is to one day treat the underlying biology,” Dr. Cleeland said. Working toward that goal, he and other physicians at MD Anderson are exploring the creation of a cross-disciplinary center to manage toxicities and symptoms that result from cancer treatment or from the disease itself.
For more information, contact Dr. Charles Cleeland at 713-745-3470 or Dr. Patrick Dougherty at 713-745-0438.
Other articles in OncoLog, November-December 2011 issue: